Topical anesthetic-induced methemoglobinemia
From the June
Problem: Healthcare professionals know the hazards
associated with the use of intravenous or inhaled anesthetics
but tend to consider topical anesthetics relatively innocuous
substances. That topical anesthetics like benzocaine, dyclonine
and lidocaine are widely available in many over-the-counter
products, such as Cepacol®
Anesthetic Troches and Sucrets®
Maximum Strength Lozenges, only increases the perception of
their safety. However, methemoglobinemia, a serious, and sometimes
fatal adverse drug reaction, may occur.
A hospital recently reported two cases of methemoglobinemia
due to topically applied anesthetics to FDA's medWatch Program.
In the first case, a day-old infant was scheduled for circumcision.
An hour before surgery, EMLA®
cream (eutectic mixture: lidocaine 2.5%, prilocaine 2.5%)
was applied. Three days later, the baby exhibited circumoral
cyanosis, and oxygen saturation (O2 sat) was noted to be 89-91%
(normal 95-99%). ABGs revealed a methemoglobin (metHb) level
of 15.9% (normal <1.5% of total hemoglobin). After treatment
with 0.3 mL of 1% methylene blue IV over 5 minutes, the baby
In the second case, a 67-year-old patient was scheduled for
bronchoscopy due to recurrent respiratory problems. Prior
to the procedure, the patient received three sprays of Hurricane"
® Spray (benzocaine
20%) and approximately 3 mL of topical lidocaine 1%. Post-procedure,
his O2 sat fell to 80%. Blood tests revealed a markedly elevated
metHb of 45%. With appropriate treatment his metHb level had
decreased to 2.6% by day 3.
MetHb concentrations greater than 10 to 15 percent of total
hemoglobin will cause cyanosis,1 and at levels
>70%, patients have died.2 Methemoglobinemia
occurs when iron in hemoglobin is oxidized to its ferric form.3
Unlike hemoglobin, methemoglobin binds so firmly with oxygen
that less of it is available to tissues. It can be hereditary,
but methemoglobinemia is typically acquired from drugs and
chemicals, such as nitrites and aniline derivatives, which
includes virtually all local anesthetics.1
A recent study assessed the safety and efficacy of EMLA cream
for neonatal circumcision.4 The methemoglobin concentrations
of the neonates who received EMLA did not differ significantly
from those of the control group, but methemoglobinemia has
been reported previously with the use of EMLA cream.5.6
Methemoglobinemia has also occurred when an OTC vaginal cream
was used to treat an infant's diaper rash.7
Safe Practice Recommendation: Because methemoglobinemia
is easily treated, it is important to recognize the possibility
of it when topical anesthetics are used. Tell patients not
to use topical anesthetics in high doses, on excoriated skin.
Use with caution in infants or geriatric patients, some of
whom may be less likely to tolerate them.
References: 1. Jacobs DS, editor et al.
Laboratory Test Handbook. Lexi-Comp Inc. 1996, Cleveland,
OH, 642-3; 2. Wintrobe MM. Methemoglobinemia and other disorders
usually accompanied by cyanosis. Clinical Hematology. Philadelphia,
Lea and Febiger. 1974:1009-1016; 3. Dinneen SF et al. Methemoglobinemia
from topically applied anesthetic spray. Mayo Clin Proc 1994;
69: 886-8. 4. Taddio A et al. Efficacy and safety of lidocaine-prilocaine
cream for pain during circumcision. N Engl J Med 1997;336:1197-201.
5. Tse S et al. Methemoglobinemia associated with prilocaine
use in neonatal circumcision. Am J Perinatol 1995;12:331-2;
6. Frayling IM, Addison GM, Chattegee K et al. Methaemoglobinaemia
in children treated with prilocaine-lignocaine cream. Br Med
J 1990; 301: 153-4; 7. Tush GM et al. Methemoglobinemia induced
by an OTC medication. Ann Pharmacother 1996;30:1251-4.